Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 301, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2025, 3:49 PM CDT for Alcorn County, Prentiss County, Tishomingo County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2025, 3:49 PM CDT (20:49 UTC)
- Expired
- May 20, 2025, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:22 PM CDT, 1 hour 27 minutes earlier. Its key messages:
- Updated at 205 PM CDT Tue May 20 2025
- A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats.
- Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
- Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 2:22 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Memphis TN 222 PM CDT Tue May 20 2025 ...New MESOSCALE UPDATE, DISCUSSION... .KEY MESSAGES... Updated at 205 PM CDT Tue May 20 2025 - A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats. - Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region. - Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through. && .DISCUSSION... (This evening through next Monday) Issued at 205 PM CDT Tue May 20 2025 The airmass has recovered well over the past 3 hours as skies cleared quickly behind this morning's storms. Hi-res model guidance has handled the overall radar trends well from this morning and shows scattered to numerous thunderstorms this afternoon and evening. A SW to NE gradient of MLCAPE is currently stretched over the area. Current values range from 2500 J/kg over SE AR and NW MS to 1500 J/kg near TN/KY border. Deep layer shear remains plentiful with 50 to 65 knots across the entire area. The current upscale growth limiting factors are low level shear (<150 effective SRH) and mid level lapse rates (around 6 C/km). As a 70 knot mid level jet rounds the base of the main trough, better lapse rates and low level shear will increase over the next couple of hours over much of the area. The most favorable location of overlapping shear and instability will reside along and south of I-40 through this evening. The most robust storms are currently moving across south central Arkansas and will likely move into SW portions of the Mid-South over hour or so. Storm motion is currently SW to NE, but expected to become more westerly by late afternoon as the mid level jet overspreads the area. This will not only accelerate storm motion, but will most likely shift storm mode from discrete supercellular to more linear with bowing line segments. All hazards are anticipated within this regime including damaging winds, large hail, and a few strong tornadoes (EF-2+). The threat of severe weather will end just after sunset as the main shortwave swings through the region. A cold front will quickly swing in behind the storms and begin to advect in drier and cooler air through tomorrow morning. The models continue to hit on a few showers Wednesday night into early Thursday morning as a shortwave and associated cold front moves across the area. Much drier air will move in for Thursday and Friday, with highs in the 70s and lows in the upper 40s and lower 50s. Unsettled weather will begin as early as Friday night and continue through early next week as several upper level disturbances rotate through the region. AC3 && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Tue May 20 2025 Main concern this TAF issuance remains convection moving across the airspace this afternoon into evening. CAMs continue to struggle with intensity and exact timing of thunderstorms, though, went ahead and upgraded PROB30s to TEMPOs given the environment. VFR conditions are expected to prevail, though, a few brief drops to MVFR can't be ruled out. Behind the boundary bringing the aforementioned convection, skies will clear pretty rapidly. Southwest winds will remain gusty, up to 25 kts, through around sunset when winds begin shifting west/northwest. AEH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AC3 AVIATION...AEH
In the hours before
Special weather statement, May 20, 2:18 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT Tue May 20 2025
MOZ113-115-TNZ001-201945-
Pemiscot MO-Dunklin MO-Lake TN-
218 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT PEMISCOT...EAST CENTRAL DUNKLIN
AND SOUTHWESTERN LAKE COUNTIES THROUGH 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deering, or near Kennett, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scobeville, New Survey, Denton, Gobler, Covington, Tinkerville,
Stewart, Shade, Caruthersville, Bakerville, Hathaway, Deering, Hayti,
Stanley, Deer Land, West Kennett, Pascola, Rives, Canady, and
Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri...and west Tennessee.
&&
LAT...LON 3640 8967 3641 8963 3623 8945 3622 8948
3621 8949 3619 8956 3619 8962 3618 8963
3617 8961 3606 8999 3622 9010 3639 8986
3639 8975 3642 8974 3643 8973
TIME...MOT...LOC 1917Z 240DEG 23KT 3618 8997
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNMLocal storm report, May 20, 2:36 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
236 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 5 NE Oxford 34.41N 89.47W
05/20/2025 M1.00 Inch Lafayette MS Trained Spotter
quarter sized hail 5mi ne of oxford on hwy
30.
&&Local storm report, May 20, 3:03 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
303 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Tstm Wnd Dmg 4 SSE Bargerton 35.68N 88.46W
05/20/2025 Henderson TN 911 Call Center
Trees down on Sand Ridge Bargerton Rd.
&&Local storm report, May 20, 3:07 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Tstm Wnd Dmg 3 NNW Oxford 34.40N 89.55W
05/20/2025 Lafayette MS Emergency Mngr
tree through a house on Britton Drive. time
is radar estimated.
&&Local storm report, May 20, 3:40 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
340 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Hail 5 SE Osceola 35.65N 89.94W
05/20/2025 M1.25 Inch Mississippi AR Public
half dollar sized hail at Big River Steel.
&&Local storm report, May 20, 3:47 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
347 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Dmg 5 W Bemis 35.60N 88.92W
05/20/2025 Madison TN Amateur Radio
Roof damage noted to the TBI/TN hwy patrol
building and additional damage noted at the
Kirklands warehouse just west of MKL off
Smith Lane. Time is radar estimated.
Possible tornado.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:22 AM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| May 20, 8:13 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 47 min |
| May 20, 8:29 AM CDT | Tornado Warning | MEG | Fayette, Hardeman, McNairy | 46 min |
| May 20, 9:17 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardeman, Hardin, McNairy | 43 min |
| May 20, 9:54 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 39 min |
| May 20, 9:59 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin | 31 min |
| May 20, 9:59 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin | 31 min |
| May 20, 2:16 PM CDT | Special Weather Statement | MEG | Henderson, Madison | 29 min |
| May 20, 2:25 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 50 min |
| May 20, 2:26 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 49 min |
| May 20, 2:40 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Decatur, Henderson | 35 min |
| May 20, 3:04 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Henderson, Madison | 41 min |
| May 20, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion, Weakley | 40 min |
| May 20, 3:10 PM CDT | Tornado Warning | MEG | Carroll, Gibson, Henderson, Madison | 50 min |
| May 20, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 49 min |
| May 20, 3:13 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 47 min |
| May 20, 3:42 PM CDT | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 48 min |
| May 20, 3:52 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 38 min |
| May 20, 3:58 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henderson, Henry | 47 min |
| May 20, 4:09 PM CDT | Tornado Warning | MEG | Benton, Carroll, Henderson | 51 min |
| May 20, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry, Weakley | 50 min |
| May 20, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Henderson, Henry and 2 more | 44 min |
| May 20, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison | 31 min |
| May 20, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Henderson, Henry and 1 more | 52 min |
| May 20, 11:40 AM CDT | Special Weather Statement | MEG | Tishomingo | 20 min |
| May 20, 1:39 PM CDT | Special Weather Statement | MEG | Panola | 36 min |
| May 20, 2:05 PM CDT | Special Weather Statement | MEG | Lafayette | 25 min |
| May 20, 2:20 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Union | 40 min |
| May 20, 2:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 18 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 44 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 46 min |
| May 20, 3:55 PM CDT | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 32 min |
| May 20, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| May 20, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 40 min |
| May 20, 5:34 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 41 min |
| May 20, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 19 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 53 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 36 min |
| May 20, 6:02 PM CDT | Tornado Warning | MEG | Lafayette, Pontotoc, Union | 20 min |
| May 20, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 50 min |
| May 20, 6:27 PM CDT | Tornado Warning | MEG | Calhoun, Lafayette, Pontotoc | 18 min |
| May 20, 1:53 PM CDT | Special Weather Statement | MEG | Clay | 22 min |
| May 20, 1:55 PM CDT | Special Weather Statement | MEG | Poinsett | 35 min |
| May 20, 2:10 PM CDT | Special Weather Statement | MEG | Cross | 35 min |
| May 20, 2:31 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett, St. Francis | 44 min |
| May 20, 2:47 PM CDT | Tornado Warning | MEG | Crittenden, Cross, Mississippi, St. Francis | 27 min |
| May 20, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi, Poinsett | 18 min |
| May 20, 3:00 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.